Independent Domination on Tree Convex Bipartite Graphs

  • Yu Song
  • Tian Liu
  • Ke Xu
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7285)

Abstract

An independent dominating set in a graph is a subset of vertices, such that every vertex outside this subset has a neighbor in this subset (dominating), and the induced subgraph of this subset contains no edge (independent). It was known that finding the minimum independent dominating set (Independent Domination) is \(\cal{NP}\)-complete on bipartite graphs, but tractable on convex bipartite graphs. A bipartite graph is called tree convex, if there is a tree defined on one part of the vertices, such that for every vertex in another part, the neighborhood of this vertex is a connected subtree. A convex bipartite graph is just a tree convex one where the tree is a path. We find that the sum of larger-than-two degrees of the tree is a key quantity to classify the computational complexity of independent domination on tree convex bipartite graphs. That is, when the sum is bounded by a constant, the problem is tractable, but when the sum is unbounded, and even when the maximum degree of the tree is bounded, the problem is \(\cal{NP}\)-complete.

Keywords

Bipartite Graph Maximum Degree Chordal Graph Minimum Cardinality Satisfying Assignment 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Damaschke, P., Muller, H., Kratsch, D.: Domination in Convex and Chordal Bipartite Graphs Information Processing Letters 36, 231–236 (1990)Google Scholar
  2. 2.
    Farber, M.: Independent Domination in Chordal Graphs. Operations Research Letters 1, 134–138 (1982)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Garey, M.R., Johnson, D.S.: Computers and Intractability. A Guide to the Theory of NP-Completeness (1979)Google Scholar
  4. 4.
    Irving, W.: On approximating the minimum independent dominating set. Information Processing Letters 37, 197–200 (1991)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Jiang, W., Liu, T., Ren, T.N., Xu, K.: Two Hardness Results on Feedback Vertex Sets. In: Atallah, M., Li, X.-Y., Zhu, B. (eds.) FAW-AAIM 2011. LNCS, vol. 6681, pp. 233–243. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  6. 6.
    Jiang, W., Liu, T., Xu, K.: Tractable Feedback Vertex Sets in Restricted Bipartite Graphs. In: Wang, W., Zhu, X., Du, D.-Z. (eds.) COCOA 2011. LNCS, vol. 6831, pp. 424–434. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  7. 7.
    Muller, H., Brandstadt, A.: The NP-completeness of Steiner Tree and Dominating Set for Chordal Bipartite Graphs. Theoretical Computer Science 53, 257–265 (1987)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Yu Song
    • 1
  • Tian Liu
    • 1
  • Ke Xu
    • 2
  1. 1.Key Laboratory of High Confidence Software Technologies, Ministry of Education, Institute of Software, School of Electronic Engineering and Computer SciencePeking UniversityBeijingChina
  2. 2.National Lab. of Software Development EnvironmentBeihang UniversityBeijingChina

Personalised recommendations